Washington, 2009High Wind in Washington, January 4 to 5, 2009
January 4 to 5, 2009 · NWS PQR · 1 event in 1 county or zone
A strong Pacific winter storm brought high winds to the southwest Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific winter storm brought high winds to the southwest Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 2:13 PM PST, 5 hours 47 minutes earlier.
Area forecast discussion, Jan 4, 2:13 PM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
213 PM PST SUN JAN 04 2009
.SYNOPSIS...THE NEXT STRONGER PACIFIC STORM SYSTEM WILL SPREAD
ONSHORE TONIGHT WITH STRONG WINDS ON THE COAST...BRISK WINDS
INLAND...LOW SNOW LEVELS INLAND FROM ABOUT PORTLAND NORTH AND THROUGH
THE GORGE AND CASCADES. WARMER AIR ALOFT WILL PUSH IN AND BRING
MODERATION...POSSIBLY NOT IN THE GORGE OR SOUTH WASHINGTON CASCADES
UNTIL MONDAY MORNING. PRECIPITATION WILL DECREASE SOME MONDAY
AFTERNOON AND EVENING AS ONSHORE FLOW BETWEEN SYSTEMS DECREASES.
OVERRUNNING FROM THE SYSTEM ARCING IN TO THE PACIFIC NORTHWEST MONDAY
NIGHT AND TUESDAY WILL BRING MORE RAIN TO THE AREA WITH CONTINUED
RISING SNOW LEVELS. ADDITIONAL SURGES OF MOISTURE ARE EXPECTED
THROUGH WEDNESDAY...THOUGH THE LATEST MODELS ARE SHIFTING THE
HEAVIEST PRECIPITATION A BIT NORTH. THIS WILL FINALLY BE CULMINATING
IN THE PASSAGE OF A VIGOROUS FRONTAL SYSTEM ABOUT WEDNESDAY NIGHT. A
RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP LATE IN THE WEEK TO
FINALLY GIVE US A REPRIEVE IN THE WEATHER FOR A FEW DAYS.
&&
.SHORT TERM...THE NEXT STRONG PACIFIC SYSTEM CONTINUES TO MARCH
TOWARD THE PACIFIC NORTHWEST THIS AFTERNOON...WITH CLOUDS NOW SOLID
OVER THE FORECAST AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR IS
SHOWING ECHOES INCREASING FROM THE COAST BUT NOTHING AT OBSERVATION
SITES YET...BUT EXPECT SOME TO DEVELOP THROUGH THE AFTERNOON. KPTV
TOWER TEMPS AND MODEL SOUNDINGS CONTINUE TO SUPPORT THE PRECIPITATION
BEGINNING AS SNOW IN A GOOD PORTION OF THE COASTAL MOUNTAINS AND
CASCADE FOOTHILLS...THE INLAND VALLEYS FROM AROUND PORTLAND
NORTHWARD...THE GORGE...THE UPPER HOOD RIVER VALLEY...AND THE
CASCADES. THIS HAS RESULTED IN THE WARNINGS/ADVISORIES BELOW. WARMER
AIR WITH THIS SYSTEM WILL PUSH IN OVERNIGHT AND RAISE THE SNOW
LEVEL...BUT NOT IN THE EASTERN PART OF THE GORGE AND THE SOUTH
WASHINGTON CASCADES UNTIL LATE TONIGHT OR EARLY MONDAY. THIS STORM
WILL ALSO PRODUCE STRONG WINDS AT THE COAST...AND BRISK WINDS INLAND
TONIGHT UNTIL THE MAIN FRONT MOVES THROUGH LATE TONIGHT.
THE COLD FRONT PUSHES THROUGH EARLY MONDAY BUT WITH ONLY MINOR COLD
ADVECTION AND NOT A VERY CLASSIC COLD FRONTAL PASSAGE SIGNATURE. WILL
SEE PRECIPITATION DECREASE LATER MONDAY AND MONDAY EVENING AS THE
ONSHORE FLOW DECREASES.
AFTER THAT WE GET INTO A PATTERN OF MOISTURE RIDING OVER A FLAT
EASTERN PACIFIC NORTHWEST RIDGE AND INTO WASHINGTON AND NORTHERN
OREGON WITH RISING FREEZING LEVELS. IF THE MODELS ARE RIGHT...WE
COULD SEE SOME SIGNIFICANT PRECIPITATION AT TIMES. TIMING OF ANY
WAVES IN THIS FLOW AND ANY BREAKS BETWEEN THESE WAVES WILL DETERMINE
IF WE HAVE A CHANCE OF FLOODING OR NOT...WILL HAVE TO WATCH THIS
CLOSELY. THE FIRST WARM FRONTAL SURGE OF MOISTURE COMES IN MONDAY
NIGHT AND TUESDAY WITH AN ATTENDANT INCREASE IN 850 MB FLOW. SOME
HINT THAT THE FOCUS OF THE MOISTURE COULD LIFT NORTH A BIT BY
WEDNESDAY. TOLLESON
.LONG TERM...AFTER MOISTURE CONTINUES TO STREAM INTO THE PACIFIC
NORTHWEST ON WEDNESDAY...WHAT LOOKS TO BE THE LAST OF A SERIES OF
PACIFIC STORMS IS SLATED TO MOVE ONSHORE WED NIGHT...BREAKING THE WAY
FOR A LARGE PACIFIC RIDGE TO BUILD GIVING DRIER WEATHER FOR THE
WEEKEND. WOLFE/TOLLESON
&&
.HYDRO...JUST ONE FLOOD WARNING LEFT FOR THE PUDDING RIVER. THE
PUDDING RIVER TYPICALLY TAKES DAYS TO RECEDE AND EXPECTED RAINFALL
TONIGHT AND THE NEXT FEW DAYS WILL SLOW THE CURRENT RECESSION. SYSTEM
COMING IN TONIGHT AND MONDAY WILL BRING MORE HEAVY RAIN BUT MAY NOT
BE OF LONG ENOUGH DURATION AND SNOW LEVELS MAY NOT BE HIGH ENOUGH FOR
RIVERS TO REACH FLOOD STAGE ANYWHERE. WE HAVE SEVERAL MORE WARMER
WAVES OF MOISTURE BEHIND THAT FROM LATER MONDAY NIGHT INTO EARLY
THURSDAY THAT COULD STILL CAUSE PROBLEMS. WILL CONTINUE A FLOOD
POTENTIAL OUTLOOK FOR THE COMING WEEK BUT A LOT OF UNCERTAINTY EXISTS
AT THIS POINT FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. TOLLESON
&&
.AVIATION...HIGH VFR CLOUDS CONTINUE TO LOWER ACROSS THE AREA AHEAD
OF THE NEXT PACIFIC WARM FRONT. MVFR STRATUS IS MAINLY RESTRICTED TO
THE CENTRAL AND SOUTH VALLEY THIS AFTERNOON AND SHOULD END BEFORE
00Z. OFFSHORE GRADIENTS CONTINUE TO INCREASE THIS AFTERNOON. PRECIP
SHOULD BEGIN AT THE COAST AROUND 22Z IN THE FORM OF RAIN OR RAIN AND
SNOW MIXED NORTH AND THEN INLAND BETWEEN 22Z AND 00Z IN THE FORM OF
SNOW NORTH AND MAINLY RAIN SOUTH. FLIGHT CONDITIONS WILL RAPIDLY
DETERIORATE ONCE PRECIP BEGINS...WITH IFR ALONG THE COAST AND A MIX
OF IFR AND MVFR INLAND. THE SNOW LEVEL SHOULD REMAIN ABOVE THE VALLEY
FLOOR SOUTH OF SALEM. THE SNOW LEVEL WILL RISE OFF OF THE VALLEY
FLOOR EVEN ACROSS THE NORTH BETWEEN 04Z-06Z. CONDITIONS WILL IMPROVE
TO MVFR ACROSS ALL AREAS ONCE THE WARM FRONT LIFTS THROUGH BY 09Z.
KPDX AND APPROACHES...GOOD VFR AT KPDX AND EAST APPROACHES DUE TO
INCREASING OFFSHORE LOW-LEVEL FLOW. STICKING SNOW WILL BEGIN BETWEEN
23Z AND 00Z AT THE TERMINAL WITH IFR CONDITIONS. THERE IS THE
POTENTIAL FOR LOW LEVEL WIND SHEAR BETWEEN 22Z AND 06Z DUE TO
LOW-LEVEL EAST WIND AND INCREASING S-SW WIND AT AND ABOVE FLIGHT
LEVEL 020. SNOW WILL TURN TO RAIN BETWEEN 04Z AND 06Z WITH CONDITIONS
IMPROVING TO MVFR.
&&
.MARINE...A STRONG WARM FRONT WILL MOVE ACROSS THE WATERS THIS
AFTERNOON THROUGH THIS EVENING. LOOKS LIKE A SOLID GALE WITH GUSTS UP
TO 45 KT THROUGH MON MORNING. ANOTHER POTENTIAL GALE POSSIBLE TUE
NIGHT OR WED. THE ACTIVE PATTERN WILL PERSIST UNTIL LATE IN THE
WEEK...THEN THINGS WILL QUIET DOWN BY NEXT WEEKEND AS STRONG HIGH
PRESSURE BUILDS OVERHEAD. SEAS EXPECTED TO RISE ABOVE 10 FEET LATE
THIS AFTERNOON OR EARLY EVENING...THEN REMAIN AROUND 15 FEET TONIGHT
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THROUGH MON
MORNING.
...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON
AFTERNOON.
HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON COASTS TONIGHT
WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH
OREGON CASCADES TONIGHT THROUGH EARLY MONDAY AFTERNOON.
WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
AND THE UPPER HOOD RIVER VALLEY TONIGHT AND EARLY MONDAY.
WINTER WEATHER ADVISORY FOR THE SOUTH WASHINGTON AND NORTH
OREGON CASCADE FOOTHILLS TONIGHT.
WINTER WEATHER ADVISORY FOR THE LANE COUNTY CASCADES TONIGHT.
WINTER WEATHER ADVISORY FOR THE WILLAPA HILLS...THE NORTH
OREGON COAST RANGE...AND THE LOWER COLUMBIA AND INTERSTATE 5
CORRIDOR OF SW WASHINGTON LATE THIS AFTERNOON AND EVENING.
FLOOD POTENTIAL OUTLOOK ALL AREAS FOR THIS WEEK.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 4, 5:45 AM PST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PST SUN JAN 4 2009
ORZ006-007-051345-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG HAVE DEVELOPED THIS MORNING...SEE PDXNPWPQR
FOR DETAILS. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
AREA THROUGH TODAY...SEE PDXFLSPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ010-012-WAZ040-051345-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE
AREA TODAY AND TONIGHT. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...MOUNTAIN SNOW AND STRONG
WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-011-013-014-WAZ019-023-051345-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER WARNINGS ARE IN EFFECT TODAY AND TONIGHT...SEE
PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY SNOW AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-051345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT...
SEE PDXNPWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-051345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...SEE
PDXMWWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ003>005-008-WAZ020>022-039-051345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
545 AM PST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
High Wind, South Coast
- When
- January 4, 8:00 PM PST to January 5, 1:00 AM PST
- Where
- South Coast forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Official NWS Observations
A Pacific front produced high winds of 41 mph at Toke Point. Other reports in the vicinity include 52 mph with gusts to 64 mph at Clatsop Spit along the Columbia River.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 4 to 5, 20092 deaths · 2 events
- Heavy Snow in Washington, January 4 to 5, 2009$10 million · 11 events
- Winter Weather in New York, January 4 to 5, 200911 events
- Extreme Cold in Minnesota, January 4, 200910 events
- Heavy Snow in Idaho, January 4 to 5, 20094 events
- Heavy Snow in Idaho, January 4 to 5, 20093 events
- Heavy Snow in Arizona, January 4 to 5, 20093 events
- High Wind and Strong Wind in Washington, January 4, 2009$9,000 · 52 kt wind · 3 events
- Hail in Kentucky, January 4, 20090.88 in hail · 2 events
- Heavy Snow in Montana, January 4 to 5, 20092 events
- Heavy Snow in Washington, January 4 to 5, 20092 events
- Heavy Snow in Oregon, January 4 to 5, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149802.